Compartment Syndrome After “Bath Salts” Use: A Case Series

    loading  Checking for direct PDF access through Ovid

Abstract

In recent years, synthetic cathinones, often labeled as “bath salts” in an attempt to evade drug laws, have emerged as substances of abuse. Sympathomimetic drugs are well known to cause rhabdomyolysis but are rarely associated with acute compartment syndrome. In this case series, we describe 3 patients who presented with sympathomimetic signs or symptoms including hyperthermia and agitation and had confirmed synthetic cathinone use. All 3 patients had severe rhabdomyolysis with delayed development of an acute compartment syndrome. Two patients developed paraspinal compartment syndromes, whereas 1 developed bilateral forearm compartment syndromes. Management included fasciotomy in 2 patients and medical management in the third. Two of the 3 patients made a complete recovery before hospital discharge; the third patient was hemodialysis dependent at 5-month follow-up.

Related Topics

    loading  Loading Related Articles